FDA warns travelers about misuse of Imodium for diarrhea

February 4, 2018 | By | 22 Replies More
Misuse of immodium (Credit: Pixabay)

Abdominal Pain

It isn’t always convenient to find a local pharmacy when traveling abroad. So most intrepid travelers keep a ready-to-go stash with meds they might need for the typical maladies that occur on overseas trips: headaches, stuffed noses or upset stomachs.

Along with bandages for blistered feet and such, many travel “first-aid” kits include loperamide (sold under the trade name Imodium). Imodium A-D is a drug approved by the U.S. Food and Drug Administration (FDA) to help control the symptoms of travelers’ diarrhea—which include frequent bowel movements, gas and bloating.

Each of these symptoms can surely “cramp” your style when traveling.

Travelers’ diarrhea: A common malady

What causes an upset gut when you’re away from home?

Experts report that changes in eating habits and different bacteria and mineral content found in water can easily lead to diarrhea or constipation.

In fact, up to half of all international travelers experience diarrhea, making it the most common travel-related illness.

Available over-the-counter (OTC), Imodium A-D can be extremely effective in reducing the mobility in the intestine that leads to frequent bowel movements while traveling.

The maximum dose for OTC use of the drug is 8 mg per day (four-2 mg tablets) and no more than 16 mg when prescribed by a doctor. The medication shouldn’t be taken for more than two days.

imodium for travelers' diarrhea

Misuse of Imodium: The lurking danger

However, like most drugs, abuse or misuse of Imodium can cause serious health problems. Many travelers may make the mistake of taking more of the anti-diarrheal medication each day than is recommended or take it for more days than advised.

Another reason for misuse/abuse: The Washington Post reports the loperamide is sometimes called “the poor man’s methadone” because it can induce a cheap, mild high and relieve withdrawal symptoms in addicts.

Despite label warnings on the package, the FDA continues to receive reports of severe heart rhythm problems and even death when the drug is taken at much higher doses than those listed on the label.

For this reason, the FDA issued a new safety communication on January 29, 2018 concerning the use of Imodium to treat travelers’ diarrhea.

What you should know

The FDA warns:

  • If your diarrhea lasts more than two days, do not continue to take this anti-diarrhea medication without the advice of a physician.
  • If you or a fellow traveler experiences fainting, rapid heartbeat or unresponsiveness while taking Imodium, seek out immediate medical attention (e.g. 911 or an emergency room); inform the attending health professional that you have been taking the drug loperamide.

The bottom line

The FDA is working with manufacturers to encourage single dose packaging and blister packs, and to limit the number of doses in a package.

But don’t toss your pills just yet. The FDA notes that use of Imodium for travelers’ diarrhea is safe and effective when taken as directed.

Remember! Don’t take more than four two mg tablets per day for more than two days.


READ MORE


 

Tags: , , , , , , , ,

Category: TIPS

Comments (22)

Trackback URL | Comments RSS Feed

  1. Lauren M says:

    Very good information. Thank you.

  2. Glad to hear Imodium is still ok to take as directed! it has saved me many times. However, I often don’t have the directions at hand so I appreciate being reminded about dosage.

  3. Good reminder.

    Too often such common remedies are assumed not have the same hazards as prescribed medications.

    I thought this info was worth a Twitter post. 🙂

    Thank you !

  4. Thx for the informative post, Irene. Very interesting and useful info about a delicate topic.

  5. A timely warning. The risk of heart rhythm issues is especially scary.

  6. Good to know. We carry this with us; I try to remember to take the packing with instructions, too!

  7. Michele Peterson says:

    A very good point about the packaging! It should really only be used as emergency medication in my opinion

  8. Pete_in_OC says:

    As always, FOLLOW THE DIRECTIONS!

    Arrythmia is not uncommon for older folks, so this can be a serious risk.

    Thanks for advising us of this warning. My Gastroenterologist had said loperamide is perfectly safe, but I’ll bet this is new information.

  9. Cindy L says:

    Holy Toledo – I didn’t realize there were dangers or precautions with this particular med. We keep it on hand for emergencies, but luckily have never had to rely on it much. Thanks for the information — very helpful.

  10. Pete_in_OC says:

    Looked at the original article in the Washington Post. Bad things happened to people who GROSSLY MISUSED the loperamidem for drug withdrawal, not those who took it for turista.

    • Thanks for your comment. Misuse is misuse, regardless of the reasons for the misuse. Please note the Bottom Line of my article: The FDA notes that use of Imodium for travelers’ diarrhea is safe and effective when taken as directed.

  11. Patti Morrow says:

    Wow, what an eye-opener! I’ve only ever taken it when absolutely needed and only as directed. In those cases, I can assure you it did not induce a cheap, mild high. 🙂

Leave a Reply

css.php